IRUS Total

Optimal approximation of SDEs on submanifolds: the Ito-vector and Ito-jet projections

File Description SizeFormat 
projectionmethods_LMS-2018Final_accepted.pdfAccepted version1.04 MBAdobe PDFView/Open
Title: Optimal approximation of SDEs on submanifolds: the Ito-vector and Ito-jet projections
Authors: Armstrong, J
Brigo, D
Rossi Ferrucci, E
Item Type: Journal Article
Abstract: We define two new notions of projection of a stochastic differential equation (SDE) onto a submanifold: the Itô‐vector and Itô‐jet projections. This allows one to systematically develop low‐dimensional approximations to high‐dimensional SDEs using differential geometric techniques. The approach generalizes the notion of projecting a vector field onto a submanifold in order to derive approximations to ordinary differential equations, and improves the previous Stratonovich projection method by adding optimality analysis and results. Indeed, just as in the case of ordinary projection, our definitions of projection are based on optimality arguments and give in a well‐defined sense ‘optimal’ approximations to the original SDE in the mean‐square sense over small times. We also explain how the Stratonovich projection satisfies an optimality criterion that is more ad hoc and less appealing than the criteria satisfied by the Itô projections we introduce. As an application, we consider approximating the solution of the non‐linear filtering problem with a Gaussian distribution. We show how the newly introduced Itô projections lead to optimal approximations in the Gaussian family and briefly discuss the optimal approximation for more general families of distributions. We perform a numerical comparison of our optimally approximated filter with the classical Extended Kalman Filter to demonstrate the efficacy of the approach.
Issue Date: 1-Jul-2019
Date of Acceptance: 11-Dec-2018
URI: http://hdl.handle.net/10044/1/66775
DOI: https://dx.doi.org/10.1112/plms.12226
ISSN: 1460-244X
Publisher: London Mathematical Society
Start Page: 176
End Page: 213
Journal / Book Title: Proceedings of the London Mathematical Society
Volume: 119
Issue: 1
Copyright Statement: © 2018 London Mathematical Society
Keywords: Science & Technology
Physical Sciences
60J60 (primary)
65D18 (secondary)
58A20, 39A50, 58J65, 60H10, 60J60, 65D18
0101 Pure Mathematics
0104 Statistics
Publication Status: Published
Online Publication Date: 2018-12-21
Appears in Collections:Financial Mathematics
Faculty of Natural Sciences